Dilaudid via PICC line burns with bolus

  1. 0
    I'm seeking any advice or tips anyone may have on this situation. I have a young lady, 50yrs old with a single lumen PICC. She is on 20mg/hr basal of dilaudid with a 10mg/every 10mins prn bolus dose. Weekly, I change the PICC dressing and usually it is also time to replenish her Dilaudid PCA bag. The concentration is 8mg/mL. This has only happened 2 times, but both times were soon after changing both the dressing and replenishing the bag. Probably about a month in between episodes lapsed. Her bolus was up to 18mg q 10 min prn, but we decreased the bolus after the first episode thinking it may have been related to the bolus dose. Both times, she has bolused and then immediately feels like she is "on fire" and even gets a red appearance as if sunburned. I've never had this happen with anyone. We've done blood cultures to rule out an infection in that aspect. If this were an allergy, wouldn't she be experiencing a reaction to the basal as well?? Benadryl helps to alleviate the symptoms, but not the underlying problem. HELP!!!!
  2. 2,085 Visits
    Find Similar Topics
  3. 2 Comments so far...

  4. 0
    sounds like your patient may be experiencing both vasodilation and histamine release as result of the bolus...that is probably why the benadryl helps control the symptoms...

    She is on a pretty hefty dose, so she clearly has pain issues...has she had a rotation of agents lately?
  5. 0
    We have had issues with patients on large doses of dilaudid with the same issues. Sometimes (especially if pt had allergies to other meds) we would add a med like ketamine which allows us to decrease the needed dilaudid and still get good pain control. This has never been on my pt, and I don't personally know a lot about ketamine.


Top